C. difficile was first described in 1935 from the feces of healthynewborns and was initially not thought to be a pathogen. It was nameddifficile because it grows slowly and is difficult to culture. It is a long slender Gram-positive, anaerobic bacillus bearing large, oval, and terminal spores. It is nonhemolytic, saccharolytic, and mild proteolytic.
· C. difficile is the causative agent of antibiotic-associateddiarrhea and colitis. C. difficile produces two antigenically distinct toxins: toxin A and toxin B. Toxin A is an entero-toxin and toxin B is a cytotoxin.
· Both the toxins contribute to pathogenesis of C. difficile colitis and diarrhea in humans.
· Both are proteins which bind to specific receptors present in the mucosa of the intestine. The toxins gain entry into cells and catalyze a specific alteration of Rho proteins and gluta-myl transpeptidase (GTP)-binding proteins that help in actin polymerization, cytoskeletal architecture, and cell movement.
C difficile colonization occurs by the ingestion of the spores.Hence, outbreaks of C. difficile diarrhea may occur in hospitals where contamination with spores is more common.
Normal flora of the gastrointestinal tract resists coloniza-tion and overgrowth with C. difficile. Antibiotic therapy is the key factor that alters the normal bacterial flora of the intestine. The use of antibiotics suppresses the normal flora of the intes-tine and facilitates colonization and multiplication of C. difficile as well as production of toxins that cause inflammation of the mucosa and damage.
C. difficile causes malaise, anorexia, and mild-to-moderatediarrhea, occasionally with abdominal cramping. Diarrhea develops in most patients during or shortly after starting anti-biotics. However, in 25–40% of patients, diarrhea may occur 10 weeks after completing antibiotic therapy. It is associated with formation of pseudomembranes and, occasionally, adher-ent yellowish-white plaques on the intestinal mucosa. The condition in rare cases presents with an acute abdomen and fulminant life-threatening colitis.
C. difficile spores are heat-resistant, which can persist in the envi-ronment for several months to years. C. difficile is present in 2–3% of healthy adults and in 70% of healthy infants. C. difficile infec-tion is more common in old people; this may be due to increasing susceptibility of mucosal flora to colonization by the bacteria and disease. The infection is uncommon in infants and young chil-dren, although they frequently harbor the bacteria and its toxins.
The diagnosis of C. difficile colitis is suspected in any patient with diarrhea who has received antibiotics within the previous 2 months and/or when diarrhea occurs 3 days or more after hospitalization.
Diagnosis of C. difficile diarrhea is made by demonstration of C. difficile toxin in the feces by stool cytotoxin test and by enzyme-linked immunosorbent assay:
· The stool cytotoxin test is the test of choice. In this test, diarrheal stool is filtered and then inoculated to Hep-2 and human diploid cell cultures. The demonstration of a cyto-pathic effect that is neutralized by specific antiserum indi-cates the presence of the toxin (positive test). Absence of cytopathic effect is considered a negative test. The test has a high sensitivity of 94–100% and a specificity of 99%. Dis-advantage of the test are that it is expensive and it requires a tissue culture facility.
· Several enzyme immunoassays with moderate sensitivity (69–87%) and high specificity (99–100%) are now commer-cially available for rapid detection of the toxin and diagno-sis. The latex agglutination test has been employed to detect the presence of glutamate dehydrogenase, produced by C. difficile, for diagnosis of C. difficile diarrhea. The test showsa low sensitivity (48–59%) but a high specificity (95–96%).
· Stool cultures, however, are not useful due to the presence of nontoxigenic strains of C. difficile in feces.
No treatment is necessary for asymptomatic carriers. Stoppage of the use of causative antibiotics may be the only treatment necessary for those with mild antibiotic-associated diarrhea without fever, abdominal pain, or leukocytosis. This approach allows for reconstitution of the normal colonic microflora and significantly reduces the risk of relapse.
Patients with more severe diarrhea or colitis require treat-ment with antibiotics. Metronidazole is the drug of choice. Vancomycin and bacitracin are also effective. More than 95% of patients respond to 10 days of treatment with oral vancomycin, or oral or intravenous metronidazole.